Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Quad Cities, IA

July 3, 2006Louisa County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 3, 2006, 4:07 PM CDT for Louisa County, Washington County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2006, 4:07 PM CDT (21:07 UTC)
Expired
Jul 3, 2006, 5:00 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON JUL 3 2006

.DISCUSSION...
THUNDERSTORM COVERAGE AND STRENGTH/SEVERE POTENTIAL MAIN CONCERN THIS
EVE...THEN FOCUS SHIFTS MAINLY TO TEMPS REST OF THE WEEK AS
UNSEASONABLY STRONG CANADIAN HIGH SET TO DOMINATE AND BRING REFRESHING
AIRMASS TO REGION.

LATEST SFC ANALYSIS PLACES COLD FRONT FROM WESTERN WI TO WEAK LOW INVOF
KCID. PRESSURE FALLS SUPPORTIVE OF LOW TRANSLATING EASTWARD INTO
THE EARLY EVE. AIRMASS VERY UNSTABLE (MLCAPES 2500-3500 J/KG... LI/S -4
TO -7) WITH 0-6KM BULK SHEAR OF 30 TO 40 KTS INCREASING FROM NORTH
TO SOUTH. 18Z DVN SOUNDING SHOWS WEAK CAP IN PLACE AND WILL EASILY BE
OVERCOME BY STRENGTHENING LARGE SCALE ASCENT FROM RRQ OF H3 JET STREAK
AND MID LEVEL SHORTWAVE MOVING INTO NORTHWEST IA ATTIM... AND IN FACT
KDMX WSR-88D SHOWS CONVECTION NOW BREAKING OUT RAPIDLY IN NORTH AND WEST
CENTRAL IA AND LIKELY TO MOVE IN A BIT LATER ON... WITH ADDITIONAL
DEVELOPMENT POSSIBLE OUT AHEAD AT ANY TIME... WITH ONE FAVORED AREA IN
PORTIONS OF EAST CENTRAL IA AND NORTHWEST IL AHEAD OF WEAK SFC LOW.
HIGH FREEZING LEVEL SUPPORTS MAIN THREAT BEING DAMAGING STRAIGHT LINE
WINDS OR MICROBURSTS WITH COLLAPSING CORES WITH BLEP USING TEMP/DEWPT SUGGESTS
WINDS 60 TO 70 MPH... FEW LOCATIONS NEAR 90 DEGS COULD SEE HIGHER WINDS
OF AROUND 80 MPH. PCPN CHCS GRADUALLY DIMINISH FROM NORTH TO SOUTH
LATER THIS EVE AND OVERNIGHT WITH FRONTAL PASSAGE. KEPT PCPN CHCS IN
THE SOUTH TOMORROW WITH FRONT EXITING FAR SOUTH EARLY AFTN. FIREWORKS
LOOK TO BE A GO ALL AREAS FOR THE 4TH AND PERFECT TIMING WITH INFLUX
OF DRIER AIR AND LIGHT NORTH WINDS MAKING FOR FANTASTIC VIEWING CONDITIONS.

BASED ON TEMPS THIS AFTERNOON IN MN AND WI...WENT TOWARD WARM END OF GUIDANCE
FOR MAXES ON TUE... FEW DEGS COOLER FOR WED. AS FOR LOWS WENT WITH
BLEND FOR TONIGHT FAVORING WARMER SIDE SOUTHERN 1/3 TO 1/2... AND THEN
SIDED GENERALLY AT OR BELOW LOW END OF GUIDANCE TUE NIGHT AND WED NIGHT WITH
INCOMING CANADIAN ANTICYCLONE.

LONG TERM...THURSDAY THROUGH MONDAY...
LARGE CANADIAN SFC HIGH WILL PROVIDE GORGEOUS SUMMER WX WITH DRY CONDITIONS
AND LOW HUMIDITY INTO THE WEEKEND. THE DRY AIR AND LIGHT FLOW WILL AID
LARGE DIURNAL SWINGS. WITH THE HIGH PRESSURE OVERHEAD EXPECT WIDESPREAD
50S FOR LOWS BOTH THURS AND FRI MORNINGS... AND MIN TEMP FCST TECHNIQUE
USING PROGGED H85 TEMPS SUGGESTS POTENTIAL FOR FEW U40S TO AROUND 50 DEGS IN
FAVORED SHELTERED LOCALES. TEMPS TO MODERATE OVER THE WEEKEND INTO
EARLY NEXT WEEK AS UPPER HEIGHTS INCREASE AND H85 TEMPS WARM ON BACKSIDE
OF RETREATING RIDGE. INTRODUCED CHC POPS LATE SUN-MON WITH SFC TROUGH IN
PLAINS AND ENERGY TRAVERSING NORTHERN TIER OF STATES WITHIN MAIN WESTERLIES.
NORTHWEST FLOW WILL PROVIDE POTENTIAL FOR REMNANTS OF CONVECTIVE COMPLEXES TO
SPILL DOWN INTO CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 3, 2:55 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT MON JUL 3 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
255 PM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE AFTERNOON AND EVENING
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE ENTIRE AREA
FOR LATE THIS AFTERNOON AND THIS EVENING. LATEST INDICATIONS SUGGEST
THE MAIN SEVERE WEATHER THREAT WILL FROM DAMAGING WIND GUSTS OF 60 TO
70 MPH. A SECONDARY THREAT MAY BE FROM HAIL UP TO THE SIZE OF
QUARTERS...OR AN INCH IN DIAMETER.

A COLD FRONT MOVING SOUTHEAST INTO A UNSTABLE AIRMASS OVER THE
REGION WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. AT THIS TIME IT
APPEARS THAT THE ENTIRE AREA IS AT RISK FOR SOME STRONG TO SEVERE
THUNDERSTORM ACTIVITY THROUGH 9 PM THIS EVENING. AREAS ALONG  AND
SOUTH OF THE INTERSTATE 80 CORRIDOR IN EASTERN IOWA...AND IN FAR
NORTHEAST MISSOURI INTO PORTIONS OF WEST CENTRAL ILLINOIS THAT HAVE
WARMED CLOSE TO 90 DEGREES WITH DEWPOINTS IN THE LOWER 70S WILL BE
MORE AT RISK OF EXPERIENCING SEVERE THUNDERSTORMS. THESE AREAS MAY
ALSO HAVE A HIGHER DAMAGING WIND GUST POTENTIAL OF UP TO 80 MPH.

STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THE FOURTH OF JULY THROUGH SUNDAY A FEW
THUNDERSTORMS WILL STILL BE POSSIBLE TUESDAY MORNING...SOUTH OF
HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING.

12

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.